Nasal naloxone, more often known by the name brand Narcan®, is a form of medicine that is administered by a nasal spray that is used to temporarily reverse an opioid overdose. Naloxone is an opioid antagonist—meaning that it binds to opioid receptors in the brain and can reverse and block the effects of other opioids in the body. It can very quickly reduce signs of an opioid overdose from heroin, prescription opioid pain medications, or drug(s) containing fentanyl.

You can tell it is working because it quickly helps a person breathe normally. It is not a treatment for opioid addiction.

Signs of an opioid overdose include:

  • Being unconscious
  • Very slow or shallow breathing
  • Limp body
  • Not responding when called, touched, or shaken

Since most accidental overdoses occur in a home setting, Naloxone was developed to be used by for first responders, and is now widely available in nasal spray form to family, friends, and caregivers—with no medical training required. Naloxone was made to be easily administered in a variety of settings, but administering naloxone does not replace the need for someone experiencing an opioid overdose to be assessed and treated in the emergency room. As the opioid reversing effects of naloxone are temporary, it is important for an opioid overdose survivor to immediately be assessed by professionals in a medical setting to avoid lapsing back into overdose.

Carry naloxone with you every day. You can be a first responder. You can save a life.

 

Why should I carry Naloxone?

Who can use Naloxone?

How safe is Naloxone?

How long before I know Naloxone is working?

How do I administer Naloxone?

Where can I get Naloxone?

The 2022 Greater Lowell Community Health Needs Assessment is LIVE!Click here to learn more and take the survey!
+ +